MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® GUIDE SHAFT WITH FLATS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® GUIDE SHAFT WITH FLATS
Catalog Number 338.23
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).(b)(4).Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during a dynamic hip screw/dynamic condylar screw (dhs/dcs) procedure on (b)(6) 2018, the teeth broke off from the dhs/dcs guide shaft and the dhs/dcs coupling screw broke.All fragments were retrieved.It was also determined the first dhs/dcs lag screw inserted was too long for the patient¿s anatomy.Surgeon used a different dhs/dcs guide shaft and dhs/dcs coupling screw to change out the dhs/dcs lag screw to a shorter device in order to accommodate the patient¿s anatomy.Surgery was completed successfully with a delay of approximately 4 minutes.Concomitant devices reported: dhs/dcs lag screw 12.7mm thread/100mm (part 280.000, lot number unknown, quantity 1) this report is for one (1) dhs/dcs guide shaft with flats this is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was performed for part number: 338.23, synthes lot number: 7009260: supplier lot number: 7009260, release to warehouse date: 13-aug-2012, manufacturing site: jennersville: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was performed.The guide shaft (part: 338.23, lot: 7009260, mfg: 13-aug-2012) was inspected at customer quality and the complaint of broken tab was confirmed.Upon visual inspection, it is observed that the distal tabs of the guide shaft were broken at its base.No new malfunctions have been identified.Whether this complaint could be replicated is not applicable as the device was received broken.Relevant drawings for the returned device were reviewed (both current and from the time of manufacture): top-level drawing for guide shaft and no design issues or discrepancies were noted.Dimensional analysis was performed at the tab base basing off the visible tab edges on the base and the width of the tab was measured.The measured dimension falls in specification based on relevant drawings.Additionally measurements of outer diameter and the shaft cannulation diameter were made to obtain the thickness of the tabs.The outer diameter and the inner cannulation measured and is within the specifications, thus confirming that the tab thickness was made to relevant drawings.Based on the device history record review, there is no indication that any issues with material or material properties contributed to the complaint condition.While no definitive root cause could be determined it is possible that the age of the device or any unintended forces during usage could have contributed to the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DHS®/DCS® GUIDE SHAFT WITH FLATS
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7292449
Report Number2939274-2018-50747
Device Sequence Number1067527
Product Code FZX
UDI-Device Identifier10886982193278
UDI-Public(01)10886982193278(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.23
Device Lot Number7009260
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2018
Initial Date Received by Manufacturer 01/29/2018
Supplement Date Received by Manufacturer03/15/2018
03/29/2018
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date03/23/2018
04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight170